Kansas, 2010

Flash Flooding and Flood in Kansas, July 20 to 21, 2010

July 20 to 21, 2010 · NWS TOP · 15 events in 10 counties and zones

During the late afternoon hours on July 20, strong thunderstorms brought heavy rain, along with isolated cases of severe hail and strong wind gusts. The rain continued to fall overnight and caused wide spread flash flooding across north central and northeastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the late afternoon hours on July 20, strong thunderstorms brought heavy rain, along with isolated cases of severe hail and strong wind gusts. The rain continued to fall overnight and caused wide spread flash flooding across north central and northeastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 20, 2:26 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 20, 2:26 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
326 PM CDT TUE JUL 20 2010

.DISCUSSION...
20Z WATER VAPOR SHOWS THE MID LEVEL RIDGE OVER OK AND SOUTHERN KS
WITH PROFILER DATA INDICATING THE FASTER MEAN FLOW ALONG THE NEB
AND KS STATE LINE. AT THE SFC...A WEAK TROUGH HAS SET UP JUST
NORTH OF THE KS RIVER WITH SOUTHERLY WINDS AND HOT TEMPERATURES
SOUTH. CLOUD COVER AND SCATTERED SHOWERS HAVE HELD TEMPS NORTH OF
THE BOUNDARY IN THE 80S.

FOR TONIGHT THERE IS NO REAL FEATURE TO PICK OUT THAT WILL FORCE
DEEP MOIST CONVECTION. HOWEVER THE MODELS CONTINUE TO SHOW SFC BASED
STORMS DEVELOPING BY THE EARLY EVENING. THIS IS MOST LIKELY TO OCCUR
ALONG OR SOUTH OF THE SFC TROUGH WHERE VISIBLE SATELLITE SHOWS A
CU FIELD DEVELOPING WITHIN THE INSTABILITY AXIS. LATEST RUC
ANALYSIS SHOWS THERE TO BE VERY LITTLE IF ANY INHIBITION TO
CONVECTION OVER EAST CENTRAL KS WITH CAPE RUNNING AROUND 3000 J/KG.
FREEZING LEVELS ARE STILL AROUND 15 KFT...SO EVEN WITH SOME DECENT
SHEAR HAIL SHOULD BE HARD TO COME BY WITH DOWNBURST WINDS POSSIBLE
IF UPDRAFTS WERE ABLE TO GET VERY TALL. WITH THE SFC TROUGH WELL
WITHIN THE FORECAST AREA...HAVE INCLUDED CHANCE POPS FOR THE WHOLE
AREA WITH LIKELY CHANCES NORTH OF THE BOUNDARY. HAVE LOWS FALLING
INTO THE LOWER AND MID 70S THINKING CONVECTION WILL BRING SOME
COOLER AIR TO THE SFC. WEDNESDAY LOOKS TO BE SOMEWHAT OF A REPEAT OF
TODAY...WITH THE SFC BOUNDARY POSSIBLE FURTHER SOUTH. SO THINK THERE
WILL BE MORE CLOUDS AND POSSIBLE SCATTERED SHOWERS LINGERING THROUGH
THE MORNING AND INTO THE AFTERNOON HELPING TO KEEP TEMPS COOLER THAN
TODAY /90 TO 95/. CONFIDENCE IN WHERE THE BOUNDARY ENDS UP AND
WHERE THE CUT OFF FOR RELATIVELY COOL TEMPS TO THE NORTH VERSES THE
HEAT AND HUMIDITY IS LOW. SO HAVE OPTED TO ALLOW THE HEAT ADVISORY
AND EXCESSIVE HEAT WARNING EXPIRE THIS EVENING. IF IT LOOKS LIKE THE
BOUNDARY WILL LIFT NORTH TO NEAR THE NEB STATE LINE...IT IS POSSIBLE
THE HEAT AND HUMIDITY WILL STILL BE AROUND EAST CENTRAL KS. WILL LET
LATER SHIFTS SEE HOW FORECAST EVOLVES AND WHETHER ANOTHER HEAT
WARNING IS NEEDED.

WOLTERS

WEDNESDAY NIGHT THROUGH FRIDAY...

EFFECTIVE FRONT SHOULD PUSH NORTH WEDNESDAY NIGHT. SOUTHWEST LOW
LEVEL JET INCREASES TO 30-45KT...WHICH COULD BRING AN ELEVATED
THREAT INTO THE NIGHT...BUT DEEPENING SOUTHWEST FLOW ALOFT AS WELL
WILL INCREASE MID LEVEL CAPPING. THURSDAY INTO THURSDAY NIGHT
SHOULD BRING THE BEST BETS FOR DRY WEATHER /AT LEAST IN TERMS OF
PRECIPITATION/ WITH CONTINUED MID LEVEL DRYING. AFTERNOON
TEMPERATURES SHOULD AGAIN PUSH UP INTO THE MIDDLE AND UPPER
90S...WITH HEAT INDEX VALUES LIKELY AROUND CONCERNING LEVELS.
DIFFICULTY INCREASES FOR FRIDAY AS THERE IS MUCH UNCERTAINTY IN
THE SPECIFICS OF SHORTWAVE TIMING AND LOCATION IN THE OPERATIONAL
AND ENSEMBLE DATA. HAVE INCREASED PRECIPITATION CHANCES MARGINALLY
IN NORTHERN AREAS. THURSDAY NIGHT AND FRIDAY PROMISE TO BE QUITE
WARM AND HUMID AGAIN AHEAD OF THE FRONT.

EXTENDED PERIODS...

FRONT SHOULD BE IN OR NEAR THE AREA FOR THE FRIDAY NIGHT INTO SUNDAY
PERIODS. PRECIP CHANCES MOST LIKELY FRIDAY NIGHT INTO EARLY SATURDAY
WITH SOME CONVECTION LIKELY ON THE COOL SIDE. COULD SEE SOME HEAVY
RAIN WITH PRECIPITABLE WATER VALUES BACK UP TO AROUND 2 INCHES
AND A SLOW MOVING BOUNDARY. FRONTOLYSIS SHOULD WEAKEN BY LATE
SUNDAY TO KEEP ANY REMAINING PRECIP QUITE ISOLATED SUNDAY NIGHT
AND MONDAY. GFS ENSEMBLE 850MB TEMP ANOMALIES AND DECENT CLOUDS
COVER SUGGEST TEMPS CLOSE TO LATE JULY NORMALS FOR A BETTER BET
AND LONGER TERM RELIEF FROM THE HEAT. SOUTH WINDS SHOULD RETURN BY
LATE MONDAY WITH UPPER RIDGING DEVELOPING TO THE SOUTHEAST FOR A
WARMING TREND EARLY NEXT WEEK. THE OPPORTUNITY FOR ANOTHER COLD
FRONT REACHING THE CENTRAL PLAINS VIA STRONG UPPER TROFFING IN THE
NORTHEAST WILL NEED TO BE WATCHED...BUT EXPECT THIS TO BE NO
EARLIER THAN WEDNESDAY.

65

&&

.AVIATION...
SFC TROUGH/WEAK FRONT WILL REMAIN NEAR OR JUST NORTH OF THE
TERMINALS WITH NOT MUCH INHIBITION TO CONVECTION. WATER VAPOR
SHOWS A WEAK AREA OR DRYING OR SUBSIDENCE MOVING OVERHEAD
CURRENTLY SO DO NOT THINK CONVECTIVE DEVELOPMENT IS IMMINENT. BUT
WITH A MOIST AND UNSTABLE ATMOSPHERE...THERE IS THE POTENTIAL FOR
TS LATE THIS AFTERNOON AND THROUGH THE NIGHT. UNFORTUNATELY HAVE
LOW CONFIDENCE IN TIMING THE CONVECTION. BECAUSE OF THIS WILL KEEP
TAFS VFR AND ONLY MENTION VCTS UNTIL INITIATION BECOMES MORE
CLEAR.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL
8 PM TUESDAY FOR KSZ026-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

HEAT ADVISORY UNTIL 8 PM TUESDAY FOR KSZ021-KSZ022-KSZ023-KSZ024-
KSZ034-KSZ035-KSZ036-KSZ037.

&&
Hazardous weather outlook, Jul 20, 3:03 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT TUE JUL 20 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-212115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
403 PM CDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON
AND TONIGHT. SOME OF THE STORMS ARE LIKELY TO BE SEVERE...WITH
DAMAGING STRAIGHT LINE WINDS AND HAIL AROUND AN INCH IN DIAMETER THE
PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE
THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER MIDNIGHT.

HIGH LEVELS OF HEAT AND HUMIDITY WILL PERSIST INTO THE EARLY
EVENING ALONG AND SOUTH OF INTERSTATE 70...WITH HEAT INDEX VALUES
IN THE 103 TO 112 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE FOR MOST OF THE AREA WEDNESDAY...AND
NORTH OF INTERSTATE 70 WEDNESDAY NIGHT. THUNDERSTORMS WILL AGAIN
BE POSSIBLE NORTH OF INTERSTATE 70 FRIDAY...AND ACROSS THE ENTIRE
AREA FRIDAY NIGHT THROUGH SUNDAY.

HEAT INDEX VALUES OF AROUND 100 ARE FORECAST FOR
WEDNESDAY...AND ARE EXPECTED TO RISE TO AROUND 105 THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.

The radar

The Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 2 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Jackson

When
July 20, 3:05 PM CST
Where
Jackson County, 5.24 mi WSW of Mayetta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -95.820

Flash Flood, Ottawa

When
July 20, 5:30 PM CST to 6:30 PM CST
Where
Ottawa County, Lindsey to 0.48 mi E of Lindsey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.100, -97.680

Law Enforcement reported 6 to 8 inches of water over the 1700 block of K-106.

Thunderstorm Wind, Osage

When
July 20, 6:30 PM CST to 6:53 PM CST
Where
Osage County, 0.54 mi W of Osage City to 5.1 mi SSW of Melvern
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Lawn ornaments were blown around at a residence in Osage City. A trained spotter reported an estimated 70 mph wind gust near Waverly.

Thunderstorm Wind, Lyon

When
July 20, 6:33 PM CST to 6:35 PM CST
Where
Lyon County, 2.34 mi SSE of Lang
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.440, -96.060

Small tree limbs were broken. Deck chairs were blown around.

Flash Flood, Douglas

When
July 20, 7:23 PM CST to 8:45 PM CST
Where
Douglas County, 1.85 mi WSW of Baldwin to 6.28 mi NE of Baldwin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.757, -95.210

Douglas County Emergency Management reported US 56 near the Douglas/Johnson County border was closed. Numerous other county roads near Baldwin City were closed due to flooding.

Hail, Geary

When
July 20, 9:53 PM CST to 9:56 PM CST
Where
Geary County, 2.12 mi NW of Olson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.900, -96.830

Some minor tree branch damage accompanied the hail.

Flash Flood, Wabaunsee

When
July 20, 11:37 PM CST to July 21, 12:37 AM CST
Where
Wabaunsee County, 0.88 mi WSW of Alma to 0.89 mi NW of Alta Vista
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.014, -96.295

Local law enforcement reported several areas of water one foot deep flowing across Old K-10 Road in between Alma and Alta Vista.

Flash Flood, Morris

When
July 21, 2:50 AM CST to 3:50 AM CST
Where
Morris County, 5.04 mi ESE of Latimer to 5.1 mi ESE of Latimer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.710, -96.740

Law enforcement reported a foot of water flowing over P Avenue near Highway 149, south of White City.

Flash Flood, Morris

When
July 21, 2:50 AM CST to 3:50 AM CST
Where
Morris County, 1.32 mi E of Skiddy to 1.37 mi E of Skiddy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.852, -96.756

B Avenue near Thomas Creek was completely washed out from rapidly flowing water.

Flash Flood, Ottawa

When
July 21, 5:33 AM CST to 6:33 AM CST
Where
Ottawa County, 1.48 mi SSE of Minneapolis to 0.27 mi NNW of Lindsey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.110, -97.710

The road along the south side of Minneapolis has at least 6 inches of water flowing across it. Main Street in Minneapolis also has water over the roadway.

Flash Flood, Cloud

When
July 21, 6:22 AM CST to 7:22 AM CST
Where
Cloud County, 2.07 mi W of Como to 3.33 mi WSW of Como
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.424, -97.418

Hawk Road had 6 inches of water flowing across it, north of Miltonvale.

Flash Flood, Cloud

When
July 21, 6:50 AM CST to 7:50 AM CST
Where
Cloud County, 2.39 mi WSW of Como to 3.11 mi SW of Como
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.412, -97.419

Gold Road and 270 Road had 5 inches of running water over the road; and part of the gravel road was washed out.

Flood, Morris

When
July 21, 7:38 AM CST to 8:38 AM CST
Where
Morris County, Dunlap to 0.73 mi WNW of Dunlap
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.580, -96.370

Rock Creek was reported to be out of its banks near Dunlap.

Flash Flood, Clay

When
July 21, 7:48 AM CST to 8:48 AM CST
Where
Clay County, 0.82 mi WSW of Oak Hill to 1.22 mi SSW of Oak Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.244, -97.343

Water was reported over 8th road.

Flash Flood, Clay

When
July 21, 8:53 AM CST to 9:53 AM CST
Where
Clay County, 2.25 mi WNW of Idana to 4.93 mi W of Idana
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.380, -97.310

Water was reported to be flowing over Highway 24 at Buffalo Road, just east of the Cloud County and Clay County border.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254242, 254219, 254244, 254245, 254222, 254243, 254223, 254225, 254226, 254228, 254229, 254236, 254241, 254239, 254240.